Dec 15, 2008
Been on a regime of Truvada, Reyataz and Norvir for about 1 year and a half, reached undetectable after 3 months from a high of 600k VL, and CD4 climbed from 260 to 660 in this timeframe. Over the past 6 months, though, I've had frequent blips, all under 80 VL save for one at 187 (I've been tested numerous times, at my request). CD4 seems to be stable. I'm 100% adherent and no resistance had been detected. My doctor now wants to add a new medication to my mix, but I'd rather interrupt therapy and maybe start anew in a while, with a new combination, despite knowing it's not a recommended option. Any thoughts that would help me make a decision?
Many thanks, G.
| Response from Dr. Young
Thanks for your post and question.
Before jumping ship, I'd have a few questions. First, despite 100% adherence to pill taking, are you 100% adherent to the dosing requirements of your atazanavir-based regimen? Namely, do you take your medications with food? How about antacids? The former is definitely required for optimal response, the later can lower responses. Should either be the case, I'd redouble efforts and retest in a month or two.
As for stopping medications, there's no law that says that forces you to take meds that you don't want. If you feel strongly about stopping, this could be an indirect measure of pill burnout and risk of poor adherence in the future. If this is true, I'd certainly bring this to your doctor's attention.
On the other hand, if this isn't the case, knowing that discontinuous therapy can result in very significantly greater risk of HIV- and non-HIV complications (you can read more on this topic from the SMART study), I'd generally recommend finding the regimen that works and best fits your side effect risk profile and lifestyle. Add to this your relatively low initial CD4 count- a risk factor for greater declines in CD4 once on a treatment holiday. I'd probably keep on with meds, understanding the possible need to modify things.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Groin Pain?
- Is Burning Penis A Sign Of AIDS?
- Is Flaky Skin An Ars Symptom?
- Is Rash A Symptom Of Acute HIV Infection?
- Bronchitis After Sex With Stripper Condom Broke Worried I Have HIV
- Dry Cough After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.